Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 191, NWS Dodge City, KS

May 29, 2001Edwards County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2001, 8:15 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 2001, 8:15 PM CDT (01:15 UTC)
Expired
May 29, 2001, 9:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Edwards County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:30 PM CDTThunderstorm Wind 52 EKinsley, KS
May 29, 8:45 PM CDTThunderstorm Wind 52 EGreensburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1378 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
2.3
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 300115
SVRDDC
KSC047-097-300200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN KANSAS
  KIOWA COUNTY IN KANSAS

* UNTIL 900 PM CDT

* AT 815 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF BELPRE TO
  7 MILES SOUTH OF CENTERVIEW TO 11 MILES SOUTH OF MULLINVILLE...
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  BELPRE AT 820 PM CDT
  TROUSDALE AT 830 PM CDT
  HAVILAND AT 835 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  DESTRUCTIVE WIND UP TO 80 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR EDWARDS AND KIOWA COUNTIES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3800 9950 3744 9953 3744 9907 3795 9904
          3795 9933

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:35 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 29, 3:35 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT TUE MAY 29 2001

FORECAST CHALLENGE WILL BE THE CHANCE FOR THUNDERSTORMS TONIGHT AND
LINGERING CHANCES FOR SHOWERS IN THE SOUTHEAST CWA ON WEDNESDAY PLUS
TEMPERATURES THROUGH THE NEXT FEW DAYS.

BASICALLY, THIS MORNINGS UPPER AIR ANALYSIS SHOWED A DECENT SHORT
WAVE TROUGH NEAR THE FOUR CORNERS REGION MOVING TO THE EAST
NORTHEAST.  STRONGER WAVE WAS LOCATED OVER THE PACIFIC NORTHWEST.

SOUTHWEST WAVE IS IN THE PROCESS OF MOVING OUT INTO THE CENTRAL
PLAINS THIS AFTERNOON.  THUNDERSTORMS WERE DEVELOPING OVER EASTERN
COLORADO IN WHAT APPEARS TO BE AN AREA OF COLD FRONTOGENESIS WITH THE
APEX ALONG THE KANSAS/COLORADO BORDER NEAR GOODLAND.  STORMS ALSO
DEVELOPING TO THE EAST/SOUTHEAST ALONG A POSSIBLE DEVELOPING WARM
FRONT.  THUNDERSTORMS DEVELOPING OVER THE REMAINDER OF SOUTHWEST
KANSAS APPEAR IN PART TO BE DRIVEN BY WARM AIR ADVECTION ALOFT.

RUC MODEL HAS THE FOUR CORNERS SHORT WAVE MOVING OUT INTO MY WESTERN
ZONES BY 00Z WHICH IS SIMILAR WITH OTHER MODEL SOLUTIONS.  18Z KDDC
SOUNDING SHOWS VERY UNSTABLE CONDITIONS WITH CAPES IN EXCESS OF
2500 J/KG AND SRH >600 M2/S2.  DEEP LOW LEVEL MOISTURE ALSO IN PLACE
PER THIS MORNINGS H85 ANALYSIS WITH +16 TDS AT KAMA AND KOUN.
PRECIPITABLE WATER AT KDDC THIS AFTERNOON IS NEAR 150% OF NORMAL SO
HEAVY RAINFALL WILL ALSO BE LIKELY.

WILL BE GOING WITH HIGH POPS OVER ALL BUT THE WESTERN SECTIONS OF
THE CWA TONIGHT.  THINK MOST OF THE THUNDERSTORMS WILL BE SHIFTING
TO ALONG AND EAST OF HIGHWAY 83 AROUND 00Z.  WILL STILL MENTION
CHANCE POPS IN THE WEST FOR EVENING STORMS. WHILE THE MAIN AREA OF
THUNDERSTORMS THIS AFTERNOON HAS NOT BEEN MOVING TOO FAST, AREAL
SPEED SHOULD INCREASE AS THE UPPER WAVE MOVES IN AND CARRIES IT
TO THE EAST.  WILL HOLD OFF ON A FFA BUT WILL MENTION LOCALLY
HEAVY RAIN.

UPPER WAVE CONTINUES ON EAST TONIGHT AND THE SURFACE FRONT IS
FORECAST TO MOVE TO THE SOUTHEAST CORNER OF THE CWA BY WEDNESDAY
MORNING AND THEN ON EAST OUT OF THE AREA.  WILL MENTION A SLIGHT
CHANCE FOR EARLY MORNING SHOWERS IN THE EASTERN CWA BUT WILL GO
WITH SILENT POP OVER THE REMAINDER OF THE CWA AS AREA COMES UNDER
NVA AND DOWNWARD VERTICAL MOTION.

EXPECT TO SEE SOME CLOUDINESS AROUND TOMORROW AS LOW/MID LEVEL FLOW
REMAINS SLIGHTLY CYCLONIC.  DRIER AIR WILL BE MOVING IN SO QUESTION
REMAINS AS TO HOW LONG CLOUDS PERSIST.  WILL KEEP MOSTLY CLOUDY
WORDING GOING FOR TOMORROW AND THEN GO WITH PARTLY CLOUDY SKIES
TOMORROW NIGHT.  FOR TEMPERATURES, WILL GENERALLY GO A FEW DEGREES
TO FIVE DEGREES BELOW FWC GUIDANCE.

EXTENDED DISCUSSION...

TIME IS SHORT FOR A DEEP INTERROGATION OF THE EXTENDED TODAY. MOST
OF THE GOING EXTENDED APPEARS TO BE ON TRACK WITH QUIET LATE WEEK
PERIODS BETWEEN UPPER LEVEL SYSTEMS AND THE NEXT SHORTWAVE BRINGING
THE THREAT OF CONVECTION BACK FOR EARLY NEXT WEEK. HAVE COOLED
THINGS OFF A BIT ON MONDAY WITH COLD FRONTAL PASSAGE BEHIND THE WAVE
AND THEN BEGIN WARM TEMPS UP AGAIN AS THE NEXT SHORTWAVE RIDGE TAKES
CONTROL AS A MORE PROGRESSIVE PATTERN DEVELOPS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/072 050/076 052 710
GCK 056/071 048/075 050 710
EHA 055/074 051/079 051 510
LBL 056/073 050/077 051 710
HYS 056/068 048/074 049 910
P28 063/075 054/080 055 720

.DDC...NONE.

GERARD/POAGE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:14 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
May 29, 7:21 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee54 min
May 29, 7:21 PM CDTSevere Thunderstorm WarningDDCKiowa54 min
May 29, 7:29 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward61 min
May 29, 7:38 PM CDTSevere Thunderstorm WarningDDCHaskell37 min
May 29, 7:44 PM CDTTornado WarningDDCSeward46 min
May 29, 8:31 PM CDTSevere Thunderstorm WarningDDCClark, Meade44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.